Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2017, 8:15 PM CDT for 4 parishes in Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2017, 8:15 PM CDT (01:15 UTC)
- Expired
- May 28, 2017, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 34 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:37 PM CDT, 38 minutes earlier.
Area forecast discussion, May 28, 7:37 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 737 PM CDT Sun May 28 2017 .UPDATE... Update to add severe thunderstorm watch 296, add severe wording to zones and increase POP's across central Louisiana. A line of severe thunderstorms continues to congeal and work its way to the south. 00Z sounding at LCH showing plenty of instability with CAPE values of 3500 J/KG. Think the environment may become a little less favorable after sunset, but there has been enough breaks in the cloud deck this afternoon to reinvigorate what had been a fairly well worked over atmosphere. Jones && .PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/ DISCUSSION... For the 5/29/17 0000 UTC TAF package. AVIATION... VFR all sites at this time with decaying cu field and cirrus blow off from convection to the north spreading southward. Made a best effort based on radar trends and latest hi-res guidance to bring convection into KAEX with a TEMPO thunder group. Left out of remaining sites as nature/southward extent of convection remains uncertain. Will AMD as needed. Prevailed VFR through the overnight period, bringing VCTS all sites by 15Z tomorrow with an apparent active day of convection on tap. 13 PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/ DISCUSSION... A few showers and thunderstorms around the region today have pretty much ended with temps ranging from the upper 80s to near 90 on south winds. Boundary to the north is expected to sag down and into the region. South of the boundary dew points to remain in the low to mid 70s through the overnight hours while to the north a bit cooler. Mrng lows xpcd to fall along aftn dew point spread. Rains through the overnight hours. The heaviest rains will move into southeast Texas lake region then spread into Louisiana. This boundary will stall over southern Louisiana which will mean that we are looking at showers and thunderstorms for the start of the week and somewhat cooler temps due to rain cooled air. The pattern we are moving into will continue thru midweek as another system comes down and falls apart. && .PRELIMINARY POINT TEMPS/POPS... AEX 71 80 68 80 / 90 70 50 60 LCH 73 81 71 83 / 50 80 80 60 LFT 74 83 71 84 / 50 80 50 60 BPT 73 82 71 84 / 50 80 60 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...66
Hazardous weather outlook, May 28, 5:46 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 546 AM CDT Sun May 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop tonight across interior southeast Texas and central Louisiana as a slow moving cold front approaches. There is a chance for a few storms to be marginally severe overnight with wind and hail being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A slow moving cold front will continue to migrate toward the I-10 corridor by Tuesday morning before stalling. Isolated severe storms are possible with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-291100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will develop tonight well ahead of a frontal boundary sagging down from the north. Winds and seas will be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected to continue ahead of a slow moving frontal boundary which will stall near the coast by Tuesday morning. The front should wash out on Wednesday but rain chances will remain elevated at least through midweek. Winds and seas will be higher in and around thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Rapides, Vernon | 56 min |
| May 28, 7:58 PM CDT | Tornado Warning | LCH | Vernon | 19 min |
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Rapides, Saint Landry | 64 min |
| May 29, 2:56 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 29, 10:55 AM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.